Posted 11/21/2011 5:26 PM (GMT -6)
First off, I am thankful for a site like this where people come together to offer insight on often confusing health issues.
Anyway, here is my background, basically:
I'm 35. I've had migraines since I was in elementary school. I guess around high school I started taking Excedrin sometimes. But it wasn't until I was around 23 that I got addicted to them. I was taking on average 4 or 6 a day for at least a few years. Anyway, about 2 years ago I ended up in the hospital. I couldn't get out of bed and I was pale. They said I was bleeding from the stomach and it was probably a result of using so much Excedrin. That was a big ordeal in my life. They gave me blood and fixed up the ulcer (without surgery, though I was put to sleep for the procedure.) I quit Excedrin cold turkey from that moment on and I felt great! I still got headaches, but I switched to the occasional Tylenol, but more often then not just let the headache run it's course.
Anyway, about two months ago I started taking Excedrin again. Certainly not as much as I did in the past, but maybe every couple of days. This morning I woke up early with a terrible headache. I got up, took two Excedrin and went back to sleep on an empty stomach. Then when I got up to go to work I used the bathroom and there was bright red blood in my stool. Completely, totally, scared me the entire day today. I came home from work, went to the bathroom again, and the same thing, just not as much this time.
I am scared. I am almost certain it's from the Excedrin use. But of course I could be wrong. I do NOT have medical insurance and in fact I still owe the hospital a LOT of money from the procedure 2 years ago. So, I am hesitant to make an appointment to see a doctor. I really can't afford it right now.
I know each and every person I mention this to will tell me I should see a doctor immediately. And I agree. But, assuming I do not see a doctor, I just have some questions.
1) If a stomach ulcer is bleeding from Excedrin use and you discontinue the Excedrin use, will the ulcer go away on it's own? Or once it starts is it irreversible?
2) If I've lost blood from a bleeding ulcer, and then I quit Excedrin and improve my eating habits and exercise habits, will the blood return on it's own?
3) Is exercise even a good idea if I've lost blood?
I'm scared and I'm not sure what to do. The positives right now are that I feel no pain and since I had an ulcer in the past at least I know what it MIGHT be now. However, ever since I saw the blood this morning I've been feeling weak. Not sure if I'm actually weak or just psyching myself out.
Thank you for any insight you may have.